MDJunction - People Helping People
 
Ask a Question
03/29/2009 08:44 PM

angry on topamax???

joryryan
Posts: 33
Member

Hey guys.

Just wondering if anyone experienced severe irritability and anger on Topamax?? If so, what did you do about it? I know my doc suggests anti-depressants but I am a newlywed and I am worried about sexual side effects. Anyone have any other suggestions to dealing with this side effect of Topamax? Would a councilor of some sort help or does the med just take over your mind and emotions and you can't control it without another med? Any suggestions would be great!!! Smile

Reply

03/29/2009 09:01 PM
bits
bits  
Posts: 10865
VIP Member

I was on Topamax for 6 months to help periphrial neuropathy and sciatica. It worked well. And then my family began begging me to talk to doc and stop Topamx. I had changed. Badly. I went from being a sweet, compassionate, loving woman to the ultimite witch. Also, I would cry easily. I knew what they were talking about but I didn't want to admit it because it was doing so well for the pain. Finally, I did admit it had changed my personality. I talked with doc and switched to neurotin. Am doing well on neurotin now with no personality changes. Yes, this drug was extremely dangerous for me. Yet, some folks do well on Topamx. Just never put on the back burner something that is not quite right. Listen to your body. A personality change is dangerous.

03/29/2009 09:09 PM
tortoisegirl
tortoisegirlPosts: 3237
Group Leader

What type of dose are you on? Has it been helpful for you yet? I know sometimes for preventatives if you are getting an undesirable side effect and are on a higher dose, they will drop the dose down a little to see if it can still be helpful, and decrease the side effects.

If it is very helpful for you, adding in a second med to counteract the side effect is an option. Stopping it and trying another preventative is yet another option. Kinda depends on your situation and if the anger is more annoying or life-altering...

I assume that since you attribute attribute the change in your feelings to the medication, it will be more difficult to resolve with therapy (maybe even impossible?)...and that would probably be expensive anyways.

What other preventatives have you tried?

There are so many preventatives out there. My personal thought is give something a fair chance, but don't think that you HAVE to stay on it (unless it really is helpful, than try to make it worse). I've been through so many meds that did next to nothing for me. I stayed on the first one I could both tolerate and was helpful, mainly to appease my doctor. From there, I've just added to it to maximize any relief I can get. But, the med (Nortriptyline) works mostly on my migraines and not the NDPH.

I've been thinking of tapering down from it just to see what it does--I have really no idea at this point if it is helping.

If Topamax is helpful but you end up not tolerating it (it seriously is one of the highest to cause side effects of common headache and migraine preventatives), you can try something in the same family to see if you can get a similar effect without the side effects.


03/30/2009 06:17 AM
joryryan
Posts: 33
Member

thanks for the replies. To be honest, I have tried a lot of meds and I am still on only 30 mg's of Topamax so I dont feel I have given it a fair shot yet. It is hard for me to tell if the irritability, anger, and some depression is from the Topamax or from just my constant headaches and life situation right now because I have been struggling with these things for a while. It was just that the other night I was really really explosive and it scared me. I did have a few drinks though so I know that added to the whole mess. I want to stay on the Topamax to see if it helps with my headaches because It has taken me 2 months just to get up to 30 mg's. I will start 45 mg's in April. Thanks for the thoughts.

03/30/2009 07:08 AM
oliviamom
Posts: 111
Member

my daughter has irritability problems on topamax. she stopped at 45 mg because she gets really irritable if she goes over that.

03/30/2009 07:51 AM
drmeows
drmeows  
Posts: 1279
Senior Member

Ryan is on 100mg's of Topamax. This is his second time being back on it. At first he seemed to be tolerating the doseage much better than last time, however my opinion is changing. Lately he's been extremely irritable.

Last time (on Topamax) he was downright mean to me, so I am going to be drawing the line here soon if he doesn't improve after I talk to him because I cannot go through that again. I feel like I'm being selfish because he's just saying(and yelling) words and if tolerating that means his headache is better, I just want to suck up and take it. But when it leaves me crying everyday because of the mean things he says, than it's just not acceptable. We're not at that point this time and I hope it doesn't come back to that. I wish the drug that helps the most people didn't come with a price to pay like this! Sad


03/30/2009 10:23 AM
joryryan
Posts: 33
Member

I understand that because I can get pretty mean with my hubby. I can control it with other people though which leads me to believe I can control it with him too. I think I am just extra comfortable with him and I know he will never give up on me. I know this is not an excuse. This is a dark side effect that scares me a bit. Still deciding on what to do.

03/30/2009 12:25 PM
MaryR
MaryR  
Posts: 4120
Group Leader

From the perspective of a former (and maybe someday I will be again...I hope anyway) counselor. Counseling can help change thinking and behavior patterns which does have an effect on brain chemistry, but medication has a faster and more direct effect on brain chemistry. Where you stand right now, it does sound like you could learn to control the anger/irritability, but it is and probably will be a continual struggle for you. I am much more concerned about what will happen at higher doses. Counseling might be able to help you control it at 30, but I doubt that it will still be working for you at 60 or 100 mgs. So much as I like counseling for some things, I would worry if you were depending on it to counteract a medication side effect (especially of a medication that you are not at the final dosage of).

As to whether to add in the anti-depressant and risk the potential sexual side effects or to keep going for the time being like you are...I think that your husband is probably the one who should get the biggest vote in that decision since he is the one who has to live with the consequences. He probably sees better than even you do at this point how much is likely to be caused by the medication and how much might be the headache itself. If you did get on the antidepressant and found it was not tolerable you could always get off again (though you might have to give up on Topamax too at that point depending on how bad its side effects were by then).

On a side note, it may help to do everything else you can to keep yourself in a good place mentally, try to eat well, sleep well (well, the best you can with a headache), avoid alcohol or anything else that upsets your mood (for some people this includes caffeine...makes them jittery and anxious) or decreases your self control. At this point you probably need all the self control you can find. Best of luck whatever path you end up going with this. I know it is a rough position to be in.


03/30/2009 12:58 PM
bits
bits  
Posts: 10865
VIP Member

I was just plain ole mean when personality changed. The scary part was I didn't care whose feelings I hurt. And I hurt alot. I became very aggresive.

03/30/2009 03:23 PM
joryryan
Posts: 33
Member

thanks girls...some things to thing about.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved